Tennessee, 2015Flash Flooding in Tennessee, June 22, 2015
June 22, 2015 · NWS MRX · 2 events in 2 counties and zones
Slow moving thunderstorms produced localized heavy rainfall amounts near the mountain tops along the TN/NC state line, upstream from Cosby and Pittman Center. Flash flooding occurred in the Great Smoky Mountains Park, endangering hikers and campers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced localized heavy rainfall amounts near the mountain tops along the TN/NC state line, upstream from Cosby and Pittman Center. Flash flooding occurred in the Great Smoky Mountains Park, endangering hikers and campers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 2:07 PM EST, 53 minutes earlier.
Area forecast discussion, Jun 22, 2:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT MON JUN 22 2015
.SHORT TERM (TODAY AND TOMORROW)...HOT WEATHER WILL BE THE WEATHER
STORY AFFECTING MOST PEOPLE IN THE SHORT TERM. OF OTHER CONCERN
WILL BE STORMS THAT ARE ABLE TO FORM THIS AFTERNOON. GENERALLY HAVE
CAPE VALUES OF 2000 TO 3000 ACROSS PARTS OF THE AREA THAT ARE ABLE
TO WARM UP THE MOST TODAY. SHEAR IS VERY MINIMAL THOUGH, WHICH
WOULD LEAD TO CONCERNS ABOUT STORMS FORMING QUICKLY, PRODUCING SOME
HAIL, AND THEN QUICKLY COLLAPSING CAUSING WIND GUSTS AND WIND
DAMAGE IN ISOLATED SPOTS. OVERNIGHT, WE COULD SEE SOME MORE FOG
DEVELOPMENT, MOSTLY IN THE VALLEYS AND ANY AREAS THAT GET DECENT
RAINFALL FROM STORMS THIS AFTERNOON/EVENING.
TOMORROW WE WILL SEE ANOTHER HOT DAY AHEAD OF AN ADVANCING COLD
FRONT. TEMPS ARE AGAIN EXPECTED TO REACH INTO THE 90'S ACROSS MUCH
OF THE AREA. IN ADDITION, EXPECT STORMS TO FROM ALONG AND AHEAD OF
THE COLD FRONT. RIGHT, THINK THAT THE NORTHERN PARTS OF THE CWA
LOOK TO HAVE THE BEST CHANCE FOR SEVERE WEATHER, BUT CAN'T RULE OUT STORMS
ANYWHERE IN THE CWA. AGAIN, BELIEVE THAT WIND DAMAGE WILL BE THE
MAIN THREAT WITH STORMS THAT FORM ALONG AND NEAR THE FRONTAL
BOUNDARY.
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...ANY TUESDAY AFTERNOON
CONVECTION WILL BE ONGOING INTO EARLY TUESDAY EVENING...ROUGHLY
ALONG AND NORTH OF I-40 WITH THE EXCEPTION OF THE HIGHER TERRAIN IN
E TN AND SW NC. OTHERWISE RAIN CHANCES LOOK SLIM UNTIL WEDNESDAY
AFTERNOON. A WEAK BOUNDARY WILL SINK SOUTHWARD COUPLED WITH A
WEAKNESS IN THE NORTHEASTERN FRINGE OF THE UPPER HIGH. THERE WILL BE
ABUNDANT CAPE AND MOISTURE TO GET A FEW STORMS PUMPED UP IN THE
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS...PERHAPS DAMAGING. WILL HIGHLIGHT THIS THREAT IN THE HWO.
BY THURSDAY CONFIDENCE IN THE FORECAST AND RAIN CHANCES REALLY
DWINDLE. OPERATIONAL MODELS HINT AT DECENT THUNDERSTORM CHANCES
HOWEVER ENSEMBLES DO NOT PICK UP ON MUCH HAPPENING. THANKFULLY BY
FRIDAY INTO SATURDAY CONFIDENCE RISES AS A PRETTY WELL DEFINED COLD
FRONT OOZES INTO THE REGION. THIS SHOULD NOT ONLY HELP IN LOWERING
TEMPERATURES BUT ALSO BRINGING MUCH NEEDED RAINFALL TO THE AREA.
DAYTIME TEMPERATURES AND HEAT INDICES WILL REMAIN RATHER WARM AND
ABOVE NORMAL FOR THIS TIME OF YEAR. SOME RELIEF WILL COME LATER IN
THE WEEK WHEN RAIN CHANCES INCREASE ALONG WITH CLOUD COVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 74 97 74 95 / 20 10 10 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 95 73 93 / 10 10 20 30
OAK RIDGE, TN 73 96 73 93 / 10 10 20 30
TRI CITIES AIRPORT, TN 67 92 69 90 / 20 20 30 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
ABM/AC
Hazardous weather outlook, Jun 22, 2:22 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT MON JUN 22 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 PM EDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINS UP TO 1 INCH PER HOUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AND WEDNESDAY AFTERNOON AND EVENING AHEAD OF AN ADVANCING COLD
FRONT. STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE THE BIGGEST THREAT WITH THESE STORMS.
TEMPERATURES WILL SLOWLY CLIMB THROUGH THE BEGINNING OF THE WORK
WEEK...AND HEAT INDICES WILL BE AT OR NEAR THE TRIPLE DIGITS
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 22, 11:48 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG COEBURN 36.95N 82.47W
06/21/2015 WISE VA 911 CALL CENTER
TREES AND POWER LINES DOWN.
0530 PM HAIL JASPER 36.77N 82.82W
06/21/2015 E0.50 INCH LEE VA TRAINED SPOTTER
0540 PM HAIL 4 WSW TAZEWELL 36.44N 83.64W
06/21/2015 E0.75 INCH CLAIBORNE TN BROADCAST MEDIA
0605 PM HAIL 3 W GATE CITY 36.64N 82.64W
06/21/2015 M1.00 INCH SCOTT VA TRAINED SPOTTER
0740 PM TSTM WND DMG MASCOT 36.07N 83.77W
06/21/2015 KNOX TN 911 CALL CENTER
TREES AND POWER LINES DOWN OVER NORTHERN PART OF COUNTY
0740 PM TSTM WND DMG PAULETTE 36.19N 83.89W
06/21/2015 UNION TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS UNION CO...ESPECIALLY AROUND
THE PAULETTE AREA
0842 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
06/21/2015 GRAINGER TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS GRAINGER COUNTY
&&Special weather statement, Jun 22, 1:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT MON JUN 22 2015
TNZ014-015-037-221945-
CLAIBORNE TN-UNION TN-HANCOCK TN-
254 PM EDT MON JUN 22 2015
SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...UNION...AND HANCOCK
COUNTIES UNTIL 345 PM EDT...
AT 253 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF HARROGATE
TO NEAR TAZEWELL TO 8 MILES WEST OF NEW TAZEWELL...AND MOVING
SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...HARROGATE...LONE MOUNTAIN...SPRINGDALE...
POWELL RIVER PRESERVE...ARTHUR...EVANSTON...HOWARD QUARTER AND
SANDLICK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3648 8324 3641 8340 3642 8342 3641 8342
3642 8343 3639 8345 3637 8358 3637 8359
3636 8359 3633 8376 3649 8388 3659 8358
3659 8344
TIME...MOT...LOC 1853Z 320DEG 8KT 3655 8348 3652 8360 3643 8376Local storm report, Jun 22, 2:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG HARROGATE-SHAWANEE 36.58N 83.64W
06/22/2015 CLAIBORNE TN EMERGENCY MNGR
FEW TREES AND POWER LINES DOWN.
&&Special weather statement, Jun 22, 2:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON JUN 22 2015
TNZ015-016-222015-
HAWKINS TN-HANCOCK TN-
332 PM EDT MON JUN 22 2015
SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...AND HANCOCK COUNTIES UNTIL
415 PM EDT...
AT 332 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SNEEDVILLE...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...TREADWAY AND KLONDIKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3645 8332 3659 8317 3648 8299 3636 8319
TIME...MOT...LOC 1932Z 311DEG 17KT 3648 8318
Flash Flood, Cocke
- When
- June 22, 3:00 PM EST to 5:00 PM EST
- Where
- Cocke County, 3 mi S of Catons Grove to 1 mi W of Catons Grove
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.737, -83.200
Roads washed out in the Cosby Campground.
Flash Flood, Sevier
- When
- June 22, 3:00 PM EST to 5:00 PM EST
- Where
- Sevier County, 6 mi E of Greenbrier to 3 mi SE of Greenbrier
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.700, -83.273
The Middle Prong Little Pigeon River was out of its banks in this area of the Great Smoky Mountains Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 201514 injured · $27 million · EF3 · 23 events
- Tornadoes and Flash Flooding in Iowa, June 22, 2015$453,000 · EF3 · 14 events
- Tornadoes and Damaging Winds in Michigan, June 22 to 23, 20152 injured · $1.4 million · EF2 · 17 events
- Tornado and Flash Flooding in Iowa, June 22 to 24, 20152 injured · $5.1 million · EF1 · 25 events
- Tornado and Damaging Winds in Michigan, June 22, 20155 injured · $3.3 million · EF1 · 6 events
- Hail and Damaging Winds in Iowa, June 22, 2015$965,000 · 1.75 in hail · 36 events
- Tornadoes and Hail in Wisconsin, June 22, 2015$1.1 million · EF0 · 23 events
- Damaging Winds and High Wind in South Dakota, June 22, 2015$1.5 million · 87 kt wind · 15 events
- Lightning Strike in Florida, June 22, 20151 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Iowa, June 22, 2015$1.0 million · 83 kt wind · 9 events
- Tornadoes in Illinois, June 22, 2015EF2 · 3 events
- Wildfire in Alaska, June 22, 2015$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596375, 596377.